I contracted strep throat from my child. Because I am allergic to penicillin and amoxicillin, the doctor prescribed clindamycin. Within 2 days of taking the antibiotic, I started to feel off. I felt really tired, weak and just all around not well. I stopped taking the antibiotic around day 6 of the 10-day course. I started to notice that my stools were abnormal and much more frequent. There were symptoms I had, and I thought to myself–maybe I am allergic to foods I am eating. I had noticed that I was very bloated; I looked like I was 6 months pregnant. I had mucous in my stool.
My mom mentioned in passing “maybe you’re not feeling well, from the antibiotic you were prescribed.” IT HAD NEVER OCCURRED TO ME that my illness could be antibiotic related. After that, I searched Google, and lo and behold C. diff came up. The very next day, I went to the doctor and my test came back positive for C. diff toxins A and B. I had never ever heard of this infection before. I was prescribed metronidazole (Flagyl) and told to isolate myself from my family.
Later that day, I started to feel much worse. I went to the hospital and was admitted with dehydration and colitis. I was in the hospital for three days in isolation. I was released with a 10-day prescription of vancomycin. I finished the 10-day treatment. And the entire time, I still felt horrible. Two days after I finished the medication, I relapsed. I started having diarrhea, which I never had the first bout. My internist sent me to an infectious disease specialist where I was prescribed a 6-week taper/pulse of vancomycin. During these 6 weeks, I still felt horrible. I was tired all the time, losing weight and had zero energy.
Fast forward to 1-week post pulse of vancomycin…I had several bouts of diarrhea, and I immediately took myself to the hospital. There I was admitted for six days with active C. diff. I had gut wrenching pain and was on a clear liquid diet for 4 days. I was literally dying…my blood pressure was 70/40. I was deemed a fall risk. I needed potassium chloride IV and Dilaudid round the clock. Imaging tests confirmed colitis (colon wall inflammation and thickening), and a 2.2 cm hemorrhagic ruptured ovarian cyst. So, not only was I dealing with pain from the active infection, but a ruptured cyst. It was a complete nightmare.
The disease was not responding to any medication. The hospital’s infectious disease and gastrointestinal doctors confirmed that my next step was to have a fecal microbiota transplant (or FMT). I left prescribed with the same medication that never helped me in the first place. I had the FMT, and still to this day do not feel normal. The C. diff infection has been cured, but there are long-term effects on my body.
This is a horrible epidemic, and the general public really needs to be made aware of it. I am using my experience to try and build awareness of this disease, but I want to focus on the mental health aspect of it. C. diff gave me PTSD. Because I relapsed so frequently and in such a short amount of time, I live with fear of it coming back. C. diff is a monster. It can take your life, ruin your life or just be a inconvenience for some. Every BODY is different. The positive outcome of contracting this disease is my new outlook on life. If I can help just one person to be aware of the risks of antibiotics and they take note, then I feel I could have possibly prevented them contracting this disease. The future remains to be seen, but I certainly hope I will never have C. diff again.